Friday, September 25, 2009

Femara Fears

Yesterday My NaPro Doctor called with the results of my recent bloodwork. He is still not happy with my hormone levels, particularly estrogen. So he has prescribed Femara and Clomid for my next cycle, in addition to continuing the HCG shots. I felt rather OK with the matter until a friend told me of her recent problems with Femara: night sweats & nausea. She took the Femara over a week ago and can barely keep food down, let alone exercise.

Now I'm growing rather nervous and downright afraid. My NaPro doctor said he had not heard of anyone having side effects with Femara. I believe some infertility bloggers have talked about fatigue, but can't recall anything worse than that. To make matters worse, my conversation with the Pharmacist:

Me: Hi. My friend had horrible problems with Femara, like night sweats and nausea. Is this common?
Pharmacist: Yes. If you really want to scare yourself, read the entire medical information paper.
Me: Can I do anything to help the side effects?
Pharmacist: Normally we prescribe Hormone Replacement Therapy, but obviously that won't help you. All you can do is try to keep food in your stomach to help combat the nausea. Have you tried other less expensive fertility drugs, like Clomid?
Me: Yep. Didn't work.
Pharmacist: Special shots?
Me: (trying not to laugh at the same time) Yep. Taking those right now.

I am really panicking. My period is due next week, right during my 10-year college reunion 6 hours away. (Murphy's Law is really happening to me!). Femara is supposed to be taken on Day 2, which falls during the reunion. Believe me, I do not want to spend my rare chance to catch up with college friends curled up in a hotel room! My doctor did say he did not know of any side effects, so it's quite possible that my body will not react in the same way as my friend's body did. But if the side effects DO occur, my efforts to exercise & diet may go by the wayside. My 2+ years of infertility has stolen all optimism, so I just see this recent medication as crossing more "things that did not help Percolating Petals' get pregnant" list.

And don't get me started on having to pay $48 for 8 pills.....

Femara is a huge chance to take. My fellow infertile friends, please leave any insights or advice. I really, REALLY could use it.

7 comments:

Kasclar said...

I don't have any insights on this particular drug. But I did want to say that no drug is side-efect free. I find it weird that your doctor says there are no side effects. That being said, I think you should look at your history. If you typically don't exhibit side effects with various drugs then (if it were me) I'd take the chance. But if you're a person who tends to have every side effect (or some of them) listed in the fine print, I'd be a bit more leary. Then again, I ain't no doctor, so what do I know.


If you're really concerned, you can also just wait until the next cycle. Your health care is between you and your doctor, not just your doctor telling you what to do. If you would rather deal with side effects at home and not when you hve other things going on, wait a cycle and do it the next time. Yes, waiting is hard, but it's another month of diet and exercise before potentially having awful sickness due to the drugs you're on.

Hope that helps!!

keep calm and carry on... said...

I am on my seventh round of femara right now ( this cycle and the last my dr added injections also) but I have not had any bad reactions... the worst was a headache the first three rounds, but after that I've been fine.

I never took it with clomid, but I would think it may be similar to taking it with injections, which has been fine for me also - the day after I feel completely wiped out but I'd take that over nausea any day!

hope it works for you! if you have any other questions let me know!

Jessica said...

Hi :)
I found your blog from Sew's blog!

I just wanted to say, I LOVE femera, and HATE clomid!
I have barely any symptoms on Femera, and my hormones react better to it then clomid... I also get great mucus, unlike clomid, and no night sweats, nausea, or moodiness..
I hope this helps with your anxiety!
Peace of Christ,
Jess

This_Cross_I_Embrace said...

I am with Jessica. I LOVE Femara. Absolutely no side effects. Whatsoever.

Clomid I had night sweats, and REALLY BAD mood swings. I mean, really bad. And they got worse the longer I was on it, because Clomid stays in your system a lot longer than Femara.

I do wonder if maybe your friend was reacting to something else, and not the Femara? I never heard of anyone having those types of s/es... not that I don't think it could happen, I'm sure it could. Hmm.

And did you say he prescribed Femara AND Clomid?? THAT I've never heard before. How are you supposed to take the Clomid, after the Femara? I would worry more about the s/es from mixing both than just s/es from Femara alone.

Are you on Metformin by any chance? That tends to make Clomid (and other O-inducers) work better, particularly if there is any chance there is PCOS at play.

I hope it all works out! I say go for it, I don't think you'll have any s/es. And if you do, you can come kick me in the shin :)

Sew said...

I don't know, I feel like crap on both of them.

I took Femara when I had endo and was a HOT MESS, headaches etc...

Clomid, well I'm just a mess on anyway.

Gosh, I'm so sorry. Those are kinds of side effects you can't just work through either.


Is taking a cycle off okay? So were you on clomid and then off of it, now you are on f/c?

I think taking a break from clomid and then knocking it down with f&c combo will be great the next cycle....
Right because its compounding or something? I sound like I know what I am talking about! hahaha

Find joy in every journey said...

I took femera for 9 cycles but only had SE that were night sweats. I think it worked for me, but we had other problems that weren't take care of yet...

My estrogen is low so my dr. is recommending injectibles (FSH, etc) bc the femera does lower estrogen.

If I were you, I would wait a cycle. I have learned that one cycle never makes a big difference. Enjoy your reunion!

Percolating Petals said...

Thank you, everyone, for your comments and advice. I think I will go ahead and wait a cycle. The question of Femara's effect on my drug-ridded body has yet to bee seen. I just love the blogosphere for times like these; you all understand my pain and dilemma.

Hello to my new blog readers!! :)